Tattoos may be trendy, but doctors warn that some people may experience complications after getting a tattoo…

Getting a tattoo may have some unexpected complications if your immune system isn’t up to scratch.

This warning from doctors in the journal BMJ Case Reports comes after they treated a woman for chronic pain in her left hip, knee and thigh some months after she had been tattooed.

Strong painkillers for severe symptoms

She had been taking drugs to dampen down her immune system for several years after receiving a double lung transplant in 2009.

Her right leg had been tattooed several years earlier, with no ill effects, and she decided to have another on her left thigh.

WIN a R 2,000 Woolworths Voucher

Subscribe to our Free Daily All4Women Newsletter to enter

Immediately after this one, she experienced mild skin irritation, which is not unusual, explain the authors. But nine days later, she developed pain in her left knee and thigh. Her symptoms were so severe that she needed strong painkillers.

Although her symptoms eased, they were still troubling her 10 months later. So she was referred to a rheumatology clinic, where she was tested for various conditions, the results of which all came back negative.

Related: How tattoos affect the body

A biopsy had to be performed

A biopsy of her thigh muscle revealed that she had inflammatory myopathy – chronic muscle inflammation. This is often accompanied by muscle weakness and pain.

In many cases, the cause of this isn’t known, but in this case, the doctors believe that it is likely to have been linked to the tattoo process itself compounded by a compromised immune system.

“While we acknowledge that there is no evidence to definitely prove the causative effect, the timing of onset and the location of the symptoms correlated well with the tattoo application and there were no other identifiable factors to cause the pathology,” they write.

The woman was given physiotherapy to strengthen her thigh muscles, and one year after the start of her symptoms, she began to improve. And after three years, she was pain free.

Tattoo ink or colourant can cause reactions

How the tattooing process contributed to the woman’s symptoms isn’t clear. But it is well known that the type of ink or colourant used in tattoos can cause a reaction, say the doctors.

They point out that tattooing has been linked to various complications, ranging from mild skin irritation to systemic infection, and people with compromised immune systems should be aware of the potential risks.

Source: BMJ via www.sciencedaily.com

While All4Women endeavours to ensure health articles are based on scientific research, health articles should not be considered as a replacement for professional medical advice. Should you have concerns related to this content, it is advised that you discuss them with your personal healthcare provider.